Drug Allergy (Medication Allergy)
Allergic reactions are the hyper-immune response of our immune system to foreign (antigenic) substances. When certain foreign substances are introduced to the body, the immune system is triggered. (The immune system protects us from substances that may harm the body.) A hyper-immune response may result in allergic reaction symptoms. Medications are foreign substances and some of their components may trigger the immune systems of some people.
What are the signs and symptoms of an allergy to drug (medication) allergy?
Drug allergic reactions are similar to allergic reactions resulting from food and other substances that we ingest. A person’s genetic make-up helps determine what they are allergic to, and the severity of their allergies. Allergic reactions, including drug allergy reactions, can be mild, moderate or even deadly.
Mild drug allergy reactions include:Itching
More serious reactions involve swelling of lips, tongue that can cause difficulty breathing (anaphylaxis) that can lead to death.
Other signs and symptoms of drug allergies include:
Low blood pressure
Drug allergies may occur at any time during drug treatment. This means that the allergic reaction may occur after the first exposure to the drug or when the drug is taken again in the future.
Allergic reactions are different from common side effects of many drugs such as a headache or upset stomach.